I want information on..
The newest women who have set up photo blogs in our network. Join today and share your story!
View all Women's Hair Loss Blogs
You are here: Home » News & Research » Hair Loss News Center » Shedding - Hair Loss's Four Letter Word
Shedding - Hair Loss's Four Letter WordArticle by Dr. Kevin McElwee for HairLossTalk.com
Shedding hair can actually be a good sign, if you're on a treatment like Propecia or Rogaine
January 17, 2003
No doubt if you're a hair loss sufferer, you've had to deal with the most unpleasant part of it: Shedding. Find out why it happens, what it *really* is, how long it will last, and what you can do about it...Whether it happened before, during, or after you started treatment can play a big role in how devastating a shed is for you, but no matter what, one thing is always for certain... its no fun. Shedding is one of the biggest complaints we receive from our users here on HairlossTalk.com, and the level of concern heightens when its seen *after* starting a treatment like Propecia or Rogaine.
Shedding is Normal
Believe it or not, shedding after starting a treatment is fairly common. In fact, more often than not, our users report increased loss a few weeks to a few months after starting Propecia or Rogaine (or both!). But what a shock it can be to those who don't expect it. They finally take that dive into the daily commitment of fighting their hair loss. They're finally ready to do something about it, and as hopeless as things may seem, they put all their trust in the clinical data. They have a few weeks of feeling a little better about things, hoping for the best, knowing they're doing all they can ... and then something goes wrong. They actually start to *lose* hair. At least that's how it looks. Instead of going forward, they're going backwards. The more level headed shedders decide to wait it out a few days, only to see it continue... and continue... and continue. The rest panic, or just throw in the towel entirely. They decide they are not "responders" to the treatment, that the treatment doesn't work, or quite simply that God has forsaken them. Fortunately, they're wrong on all three counts...
What exactly is Shedding?
In all cases, treatments or no treatments, shedding is not actually "losing hair". This is one of the most common misconceptions in the world of hair loss. Shedding is in fact just the transition of follicles from growth phase to resting phase. They don't fall out and die, never to return. They in fact "go to sleep", to return several months later. Hair follicles work in cycles as part of their normal processes. Even the person not losing his or her hair goes through the same cycles. The hair will grow for awhile, and it will rest for awhile. In the case of someone *not* using any treatments, but experiencing Androgenetic Alopecia (Male or Female pattern baldness), shedding is typically the continued cyclical process, combined with miniaturization. What does this mean? It means each time those hairs go dormant and come back, they come back weaker, thinner, and less pigmented, ultimately resulting in the perception of less hair and more scalp skin showing. There are theories out there as to why hair seems to go "all at once" for those losing hair, but they are still just theories. The most common one is the theory that those with androgenetic alopecia see more of a synchronization of dormancy. Meaning - more hairs go dormant at the same time, ejecting the existing hair and shutting down temporarily. Either way, the moral of the story is the same: Shedding is not losing hair. Its dormancy. And it is up to you as to whether those hairs cycle back in thicker and stronger, or thinner and weaker. That's where using a DHT inhibiting, or growth stimulating treatment comes into play.
Shedding *because* of my Treatment?!?
Its possible, and as mentioned above, rather common. Surprised? Its actually the most common reason why people think hair loss treatments don't work! If you start a new treatment like Rogaine or Propecia, you probably will shed, but the amount of hair shed varies from person to person. It has long been suspected that there is an increase in shedding in the first 3 months or so. Recently, some studies using a digital phototrichogram (Trichoscan, Marburg, Germany) proved that there was indeed a quantifiable increase in shedding and a corresponding loss of hair density in the first 3 months of minoxidil use. However, by the 6 month stage the subjects were shown to have regrown the lost hair and had increased hair density compared to that recorded at the start of treatment. By 12 months after starting minoxidil use their hair density was much improved and the diameter of the hair fibers was thicker than at the start of treatment and as compared to controls who did not receive treatment. This small study proves what has long been suspected and frequently discussed on hair loss forums, that there is an initial shed phase when first starting minoxidil use.
How long will it last?
Shedding is temporary. If the individual continues their treatment consistently, despite the seeming despair and loss of hope, shedding will end and the lost hair should be replaced.
- Legitimate Proven Hair Loss Treatments for Men
- Legitimate Proven Hair Loss Treatments for Women